Anyone diagnosed with polyclonal hypergammaglobulinemia?
AnonymousMarch 2, 2014 at 12:08 am
Hi — I’m new to the site. Recently had an EMG that showed CIDP cause unknown. Neurologist had bloodwork done show apparent polyclonal gammopathy with elevated IgM & increased kappa & lambda chains. Was sent to an oncologist, who did further blood & urine tests. Thank God that multiple myeloma was ruled out. However, I was told that some kind of inflammation or infection is present. Need to get further testing.
Along with the numb feet & burning leg pains, I also get lower back pain & have ‘urge incontinence” which the urologist thinks may be of a neurological cause. Also, @ night my arms tend to go numb.
Has anyone else had similar symptoms/diagnoses or experience?
Stay Well & Safe.
March 2, 2014 at 2:58 am
Polyclonal gammopathy can reflect an underlying condition, typically liver disease, connective tissue disease, hematologic disorder, visceral leishmaniasis (usually from travel abroad), infection, or malignancy. Are your RBC and WBC counts normal? If not, please see the discussions here for some additional information: http://www.gbs-cidp.org/topic/anemia-due-to-cidp
The numbness, burning, and pain symptoms you describe are usually associated with CIDP, but could be due to a close cousin (MFS, MMN, etc.) or another related neuropathy. Pain seems to be fairly common with us GBS/CIDP sufferers. I’m lucky to not have had too much pain. Following is a summary of what other members have reported helping with the pain:
Some say 150 MG of Lyrica (Pregabalin) can do wonders for pain. This is similar to Gabapentin (Neurontin), but members believe they get better results with the Lyrica.
Another member reported that this spray has helped greatly: http://www.amazon.com/Salonpas-Pain-Relieving-Spray-Ounce/dp/B00759WR7I/ref=pd_sim_hpc_18
Fibromyalgia pain can sometimes be similar to CIDP pain, especially the burning pain, and a new medicine called Savella (Milnacipran) has proved successful in reducing that pain: http://www.mayoclinic.com/health/milnacipran/AN02019
A few members have looked into this device: http://www.gbs-cidp.org/topic/spinal-cord-stimulator
Alpha Lapoic Acid (1500 MG per day) may help relieve pain and numbness too, but the affect might not be evident for 4-6 weeks. ALA may also help treat some forms of CIDP. You can read about that here: http://clinicaltrials.gov/show/NCT00962429
I had routine incontinence and was cathetered until I was able to retrain my muscles after several months. Then I had to wear diapers for a year while I regained full control again.
Numbness may be the most difficult to get away from. I have arm, hand, and leg numbness for 6 years now. I think most of us tune-out the tingling after so long, but when I stopped to think about it while writing this, it was still there.
The Mayo Clinic in Rochester studied polyclonal gammopathy in the 90’s and you can see an overview about the study here: http://www.ncbi.nlm.nih.gov/pubmed/11357794
Another more recent independent study is here: http://www.ncbi.nlm.nih.gov/pubmed/19008139
It’s no fun waiting for a definitive diagnosis. I hope your doctors get to the bottom of it soon so you can get specific treatment.
AnonymousMarch 3, 2014 at 11:43 pm
Hey Jim — Thanks for responding, sharing your knowledge & wishes for finding something specific. It would be great to know what is @ the root of my neuropathy. I need to get blood taken for CBC, CMP & quantitative immunoglobulins & then go back to the oncologist/hematologist April 14th for results.
I have tried a TENS unit to minimal success. Not sure the spinal stimulator would help.
I’ve been using Gabapentin 1500mg/day & Cymbalta 60mg, along with hydrocodon 10-325 pain killer for my back pain.
I had to stop my muscle relaxer Metaxalone 800mg/3x daily as it would cost over $300 a month. Since I’ve been unable to work since March 29th of last year, my company had me sign up for LTD through CIGNA. At that point they terminated me. So insurance is now an issue. On top of that, I’m going to have to get a lawyer to fight CIGNA as they denied me, even though an orthopedic & a pain management doctor have filled out their form stating I can’t work. Great huh?
My urologist tested me and found I have Detrusor Instability with an obstructed pressure flow. I constantly get the urge to go, but when I do it’s only a minimal amount. Then, a short time later the urge hits gain. He feels it’s neurological.
My feet get cold but my legs get burning, stabbing pains. Plus I get the feeling that my ankles have been taped as if I’m gonna play a sport with a sprained ankle. Have you ever had this sensation?
Thanks for taking the time to read this & here’s wishing you the best in the fight with your difficulties.
Stay Well & Safe.
March 4, 2014 at 4:16 am
I get a lot of my drugs as generics from overseas as it saves me a great deal of money over the high cost of brand name drugs here in the US (even some that are covered by my insurance). If you’re interested, Sun Pharma (a large public corporation in India) makes a generic version of Metaxalone. They are only making the 400MG dose at this time. If you were to double your intake to 6 pills per day, the total cost would be about $135 per month. You can check it out here and decide: http://www.northdrugstore.com/buy-Skelaxin.html
Since my case of GBS/CIDP/MFS turned me into a quadriplegic in 10 days, I never had much sensation to warn me of the pending damage. I started getting numb from the waist up and down, and then I just stopped walking and fell one day. I went to the ER the next day where they diagnosed GBS and put me in ICU with countless IVIg infusions. I think I would welcome the feeling of a sprained ankle 😉
Regarding insurance, I would go the attorney route as a last resort. Effective in January, 2014, insurance companies can no longer use the pre-existing condition clause to deny coverage. You might find some of this discussion about insurance coverage options and denials helpful: http://www.gbs-cidp.org/topic/insurance-question-2
Get well so you CAN go play a sport!
You must be logged in to reply to this topic.